Hail, Donley
- When
- April 16, 3:45 PM CST
- Where
- Donley County, 4.97 mi SSE of Clarendon
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.860, -100.880
Up to quarter size hail fell 5 miles south of Clarendon along Highway 70.
A second day of severe weather brought hail to southern portions of the Texas Panhandle, including significant hail accumulation near Lelia Lake southeast of Clarendon. Reports of hail to near the size of golf balls were received in southern Donley County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A second day of severe weather brought hail to southern portions of the Texas Panhandle, including significant hail accumulation near Lelia Lake southeast of Clarendon. Reports of hail to near the size of golf balls were received in southern Donley County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 16, 11:26 AM CST, 4 hours 19 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1226 PM CDT SAT APR 16 2016
.MESOSCALE UPDATE...
...MORE SEVERE WEATHER POSSIBLE THIS AFTERNOON...
ANOTHER DAY, ANOTHER COMPLEX FORECAST INVOLVING THE APPROACHING UPR
LOW AND A THIN RIBBON OF INSTABILITY AND SEVERE THREAT FOR OUR
FORECAST AREA. A NARROW LINE OF STORMS HAS FORMED FROM ROUGHLY
STRATFORD ALL THE WAY DOWN TO AROUND BUSHLAND ALONG A SFC TROUGH LATE
THIS MORNING. THE SOUTHERN END OF THIS SFC TROUGH WILL TAKE ON
DRYLINE CHARACTERISTICS SHORTLY DUE IN PART TO DIFFERENTIAL HEATING
AND MIXING WEST OF THE TROUGH. BY LATER THIS AFTERNOON, THE NEARLY
STATIONARY DRYLINE WILL SHARPEN, LIKELY JUST WEST OF A CANYON TO
DUMAS LINE. A SOUTHWARD MOVING COLD FRONT WILL BEGIN TO INTERSECT THE
DRYLINE WEST OF DUMAS EARLY THIS EVENING.
EAST OF THE DRYLINE AND SOUTH OF THE COLD FRONT, A NARROW CORRIDOR OF
MODERATE INSTABILITY WILL LIKELY DEVELOP THIS AFTERNOON. VIS SAT
SHOWS LOW CLOUDS AND FOG ERODING EAST OF THE TROUGH TO NEAR HWY 70
FROM PAMPA TO PERRYTON. IN THIS AREA, TEMPS REACHING THE MID 60S WILL
BE SUFFICIENT TO PRODUCE UPWARDS OF 1500 J/KG MLCAPE BY AROUND 21Z.
EFFECTIVE SHEAR VALUES OF 55-65KTS SHOULD LEND THEMSELVES NICELY TO
ORGANIZED STORM ROTATION, ESPECIALLY GIVEN THE STRONG DIRECTIONAL
COMPONENT OF THE SHEAR.
THINKING IS THAT CURRENT STORMS WILL BECOME MORE INTENSE AS THE DAY
WEARS ON AND INSTABILITY INCREASES, AND MORE STORMS WILL LIKELY FIRE
IN THE ENHANCED CONVERGENCE PROVIDED BY THE SHARPENING DRYLINE. EVEN
THOUGH THE CORRIDOR OF FAVORABLE SVR CONDITIONS IS NARROW, STORM
RESIDENCE TIME IN THIS NARROW AREA SHOULD BE SUFFICIENT FOR
SUPERCELLS GIVEN NNE STORM MOTIONS.
THE THREATS THIS AFTERNOON WILL INCLUDE LARGE HAIL, FLASH FLOODING,
ISOLATED TORNADOES AND MAYBE TO A LESSER DEGREE STRONG WINDS. LOW
LEVEL SRH WILL BE SIGNIFICANTLY LESS THAN LAST NIGHT AND STORMS WILL
HAVE LESS OF A TENDENCY TO BE DISCRETE THAN THOSE OF YESTERDAY, WHICH
SHOULD SOMEWHAT LIMIT THE TORNADO THREAT. HOWEVER, WITH T/TD SPREADS
STRUGGLING TO BREACH 10F, LCL HEIGHTS WILL BE VERY LOW TODAY, LEAVING
US OPEN TO AN ISOLATED TORNADO OR TWO IN THE RIGHT CIRCUMSTANCE.
STORMS WILL LIKELY STRUGGLE GREATLY TO STAY SEVERE AS THEY MOVE EAST
OF HWY 70, WHERE LOW CLOUDS BENEATH WEAKER MID LEVEL LAPSE RATES WILL
RESULT IN A LESS DESIRABLE THERMODYNAMIC ENVIRONMENT.
A FLASH FLOOD THREAT MAY EVOLVE GIVEN SOME POTENTIAL FOR TRAINING
STORMS, BUT A RELATIVELY SHALLOW WARM CLOUD LAYER AND APPROACHING DRY
MID LEVEL AIR SHOULD KEEP THIS THREAT FROM GETTING TOO OUT OF HAND.
THE EXCEPTION WILL BE AREAS SUCH AS TEXAS CO, OK, WHERE FLOODING WAS
ALREADY ONGOING THIS MORNING AND MORE RAIN IS EXPECTED.
IN SUMMARY...EXPECT INTENSIFICATION OF CURRENT CONVECTION AND NEW
STORM DEVELOPMENT IN A NARROW CORRIDOR THIS AFTERNOON, WITH SEVERE
STORMS AND SOME FLASH FLOODING POSSIBLE.
SIMPSON
&&
.AVIATION...18Z TAFS
MVFR CONDS WILL CONTINUE AT KAMA AND KGUY THROUGH MID AFTERNOON.
SHOWERS AND STORMS MAY ALSO AFFECT THESE TWO SITES. FLYING CONDITIONS
WILL BE SLIGHTLY BETTER AT KDHT THIS AFTERNOON. A WIND SHIFT THAT HAS
ALREADY IMPACTED KDHT WILL BE NOTED AT KGUY AND KAMA LATER TODAY/THIS
EVENING. THERE IS LOW CONFIDENCE THAT MVFR/IFR CONDITIONS MAY RETURN
SUNDAY MORNING TO THE TAF SITES.
ELSENHEIMER
&&
.PREV DISCUSSION... /ISSUED 604 AM CDT SAT APR 16 2016/
AVIATION...
AN OUTFLOW BOUNDARY IS HELPING TO KEEP SHOWERS AND THUNDERSTORMS
GOING NEAR THE DHT AND GUY TAF SITES THIS MORNING. BELIEVE THIS
OUTFLOW BOUNDARY WILL DISSIPATE BY LATER THIS MORNING AND THE PRECIP
SHOULD WANE. THE WINDS AT DHT SHOULD ALSO FLIP BACK AROUND TO THE
SOUTHEAST AND THEY WILL GET GUSTY AGAIN. GUY AND AMA SHOULD STAY
SOUTH OF THIS BOUNDARY...SO GUSTY SOUTHEAST WIND SHOULD PREVAIL ALL
DAY. HAVE OPTED TO LEAVE ANY SHOWERS OR THUNDERSTORMS OUT OF THE
FORECAST FOR THIS AFTERNOON AND OVERNIGHT. CONFIDENCE IS NOT HIGH
ENOUGH THAT PRECIP WILL DEVELOP FAR ENOUGH TO THE WEST TO AFFECT THE
TAF SITES. CIGS ARE EXPECTED TO BECOME VFR AT THE DHT AND AMA TAF
SITES THIS AFTERNOON AND THEN THEY SHOULD STAY THAT WAY THROUGH THE
REST OF THE FORECAST. GUY WILL BRIEFLY INCREASE INTO THE MVFR
RANGE...BUT THEN THEY SHOULD DROP BACK DOWN INTO THE IFR RANGE
OVERNIGHT TONIGHT.
PREV DISCUSSION... /ISSUED 444 AM CDT SAT APR 16 2016/
DISCUSSION...
CLOSED UPPER LOW OVER THE SOUTHERN ROCKIES EARLY THIS MORNING WILL
MEANDER NORTH AND WEST TODAY THROUGH SUNDAY AROUND THE FOUR CORNERS
REGION. A COLD FRONT...LOCATED ACROSS THE NORTHWESTERN PORTIONS OF
THE FORECAST AREA THIS MORNING...WILL PUSH ACROSS THE PANHANDLES BY
LATER TODAY AND THIS EVENING. CONVECTION EXPECTED TO LINGER INTO THE
EARLY TO MID MORNING HOURS TODAY...WITH ANOTHER ROUND OF CONVECTION
EXPECTED TO DEVELOP BY MID TO LATE AFTERNOON. SEVERE THUNDERSTORMS
ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS MAINLY THE EASTERN
HALF OR TWO-THIRDS OF THE PANHANDLES. FLOODING ALSO POSSIBLE ACROSS
MAINLY THE FAR EASTERN SECTIONS OF THE PANHANDLES TONIGHT THROUGH
SUNDAY MORNING. COOLER BEHIND THE COLD FRONT SUNDAY AND MONDAY WITH
THE CLOSED UPPER LOW FORECAST TO LIFT NORTH AND EAST BY EARLY NEXT
WEEK INTO THE CENTRAL ROCKIES AND THEN INTO THE CENTRAL PLAINS STATES
AROUND THE MIDDLE OF NEXT WEEK. AN UNSETTLED AND COOLER PATTERN
EXPECTED TO LINGER INTO THE MIDDLE OF NEXT WEEK AS CHANCES FOR
CONVECTION CONTINUE. CLOSED UPPER LOW FINALLY LIFTS FURTHER AND
FURTHER NORTH AND EAST AWAY FROM THE PANHANDLES BY THE END OF NEXT
WEEK. REINFORCING SURGE OF COOLER AIR EXPECTED MONDAY NIGHT INTO
TUESDAY MORNING AND ANOTHER COLD FRONT BY THE END OF NEXT WEEK.
SEASONABLE OR BELOW NORMAL CONDITIONS EXPECTED THROUGH THE EXTENDED
FORECAST PERIOD.
SCHNEIDER
HYDROLOGY...
THE THREAT FOR THE HEAVIEST RAINFALL HAS SHIFTED FURTHER EASTWARD
TONIGHT INTO SUNDAY MORNING AND CANCELLED THE WATCH ON THE WESTERN
PORTIONS. KEPT THE WATCH MAINLY FOR THE EXTREME EASTERN TEXAS AND
OKLAHOMA PANHANDLES AND CONVERTED THE FLASH FLOOD WATCH OVER TO A
FLOOD WATCH TO BETTER MATCH UP WITH NEIGHBORING OFFICES.
SCHNEIDER
PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 73 42 62 41 67 / 50 50 40 40 5
BEAVER OK 66 49 65 42 65 / 80 80 60 50 10
BOISE CITY OK 65 36 56 35 60 / 80 40 30 30 10
BORGER TX 72 46 64 43 68 / 60 60 40 30 10
BOYS RANCH TX 74 41 63 41 67 / 50 40 30 30 10
CANYON TX 75 42 64 41 68 / 40 40 30 30 10
CLARENDON TX 71 49 67 45 68 / 60 80 50 40 5
DALHART TX 70 36 59 37 61 / 60 40 30 30 10
GUYMON OK 67 43 60 40 65 / 80 60 50 30 10
HEREFORD TX 75 41 64 41 68 / 30 30 30 30 10
LIPSCOMB TX 65 51 65 45 68 / 80 80 60 60 10
PAMPA TX 67 45 62 43 65 / 60 80 50 40 5
SHAMROCK TX 68 52 66 47 69 / 80 90 70 50 5
WELLINGTON TX 71 55 69 50 71 / 80 90 70 40 5
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...DENSE FOG ADVISORY UNTIL NOON CDT TODAY FOR THE FOLLOWING ZONES:
ARMSTRONG...CARSON...DONLEY...GRAY...POTTER...RANDALL.
FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY AFTERNOON
FOR THE FOLLOWING ZONES: COLLINGSWORTH...HEMPHILL...
LIPSCOMB...WHEELER.
OK...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY AFTERNOON
FOR THE FOLLOWING ZONES: BEAVER.
&&
9/18HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 331 PM CDT SAT APR 16 2016 OKZ001>003-TXZ001>020-170845- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 331 PM CDT SAT APR 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. THUNDERSTORMS ARE EXPECTED ACROSS THE EASTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES. SOME OF THE STORMS THAT DEVELOP WILL LIKELY BECOME STRONG TO SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY HAZARDS...THOUGH A FEW TORNADOES ARE POSSIBLE. LOCALLY HEAVY RAINFALL MAY ALSO LEAD TO FLOODING OR FLASH FLOODING. A FLOOD WATCH WILL BE IN EFFECT FOR THE EXTREME EASTERN SECTIONS OF THE PANHANDLES TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES FROM SUNDAY THROUGH THURSDAY. A FEW STORMS COULD BE STRONG...BUT SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. A FLOOD WATCH WILL BE IN EFFECT FOR THE EXTREME EASTERN SECTIONS OF THE PANHANDLES THROUGH SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT ACROSS THE EASTERN HALF OF THE PANHANDLES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
221 PM CDT SAT APR 16 2016
TXZ013-018-161945-
ARMSTRONG TX-CARSON TX-
221 PM CDT SAT APR 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG AND
SOUTHWESTERN CARSON COUNTIES UNTIL 245 PM CDT...
AT 221 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WASHBURN...OR 13 MILES WEST OF CLAUDE...MOVING NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PANHANDLE...WASHBURN AND PANTEX.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL TEXAS.
LAT...LON 3507 10162 3525 10162 3540 10158 3539 10125
3504 10152
TIME...MOT...LOC 1921Z 203DEG 22KT 3513 10160
BRBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 252 PM CDT SAT APR 16 2016 TXZ018-162015- ARMSTRONG TX- 252 PM CDT SAT APR 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AND SOUTHERN ARMSTRONG COUNTY UNTIL 315 PM CDT... AT 251 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES EAST OF WAYSIDE...OR 19 MILES SOUTH OF CLAUDE...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF ARMSTRONG COUNTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT. LAT...LON 3505 10139 3500 10114 3475 10137 3475 10152 TIME...MOT...LOC 1951Z 208DEG 26KT 3483 10139 BRB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 329 PM CDT SAT APR 16 2016 OKZ002-TXZ003-162100- TEXAS OK-HANSFORD TX- 329 PM CDT SAT APR 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL TEXAS AND NORTHWESTERN HANSFORD COUNTIES UNTIL 400 PM CDT... AT 328 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHWEST OF GRUVER...OR 19 MILES SOUTH OF GUYMON...MOVING NORTH AT 40 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL TEXAS AND NORTHWESTERN HANSFORD COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3665 10123 3617 10147 3619 10162 3665 10163 TIME...MOT...LOC 2028Z 197DEG 34KT 3640 10149 BRB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 338 PM CDT SAT APR 16 2016 TXZ013-014-162130- GRAY TX-CARSON TX- 338 PM CDT SAT APR 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARSON AND SOUTHWESTERN GRAY COUNTIES UNTIL 430 PM CDT... AT 338 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF CLAUDE...MOVING NORTHEAST AT 35 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WHITE DEER AND GROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT. LAT...LON 3550 10118 3539 10089 3518 10105 3518 10131 TIME...MOT...LOC 2038Z 207DEG 32KT 3511 10125 BRB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
358 PM CDT SAT APR 16 2016
TXZ018-019-162130-
ARMSTRONG TX-DONLEY TX-
358 PM CDT SAT APR 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARMSTRONG AND
SOUTHWESTERN DONLEY COUNTIES UNTIL 430 PM CDT...
AT 357 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF GOODNIGHT...OR 13 MILES SOUTHWEST OF CLARENDON...MOVING
NORTHEAST AT 25 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GREENBELT LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT.
LAT...LON 3475 10126 3483 10125 3510 10110 3500 10087
3475 10105
TIME...MOT...LOC 2057Z 210DEG 23KT 3486 10111
BRBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 426 PM CDT SAT APR 16 2016 TXZ019-162200- DONLEY TX- 426 PM CDT SAT APR 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DONLEY COUNTY UNTIL 500 PM CDT... AT 425 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF GREENBELT LAKE TO 3 MILES WEST OF BRICE. MOVEMENT WAS NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... CLARENDON...HOWARDWICK AND GREENBELT LAKE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT. LAT...LON 3518 10109 3518 10078 3475 10079 3475 10109 TIME...MOT...LOC 2125Z 221DEG 26KT 3498 10102 3473 10095 BRB
The Amarillo radar (KAMA), 86 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
6 hail. Local standard time, as filed.
Up to quarter size hail fell 5 miles south of Clarendon along Highway 70.
Quarter size hail was reported 5 miles south of Clarendon.
Hail to near golf ball size was reported along Highway 70 approximately 11 miles south of Clarendon.
Nickel size hail was reported in Clarendon.
Half dollar size hail was reported at Lelia Lake.
Hail between the size of quarters and ping pong balls fell near Lelia Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633463, 633458, 633460, 633459, 633461, 633462.